Format

Send to

Choose Destination
BMC Res Notes. 2014 Jan 8;7:17. doi: 10.1186/1756-0500-7-17.

Inadvertent intravenous administration of maternal breast milk in a six-week-old infant: a case report and review of the literature.

Author information

1
Department of Pediatric Hematology and Oncology, University Children's Hospital Tübingen, Hoppe-Seyler-Str,1, 72076 Tübingen, Germany. Michaela.Doering@med.uni-tuebingen.de.

Abstract

BACKGROUND:

Accidental intravenous administration of an enteral feeding can be fatal or cause complications such as sepsis, acute respiratory and circulatory failure, acute renal failure, hepatic insufficiency, coagulation disorders and severe permanent neurological sequelae. These "wrong route" errors are possible due to compatible connections between enteral feeding systems and intravascular infusion catheters.

CASE PRESENTATION:

We report a six-week-old male infant who received a 5 ml intravenous infusion of breast milk. Within five minutes of administration the child developed tachycardia and tachypnea, accompanied by a sudden decrease in oxygen saturation on pulse oximetry to 69%. The infant received supplemental oxygen via nasal cannula and was transferred to the pediatric intensive care unit. Broad-spectrum antibiotics were administered for 48 hours. Vital signs returned to normal within a few hours. Neurological follow-up through 3 years did not reveal any neurodevelopmental abnormalities.

CONCLUSION:

Development of specific enteral feeding connections, which are incompatible with intravascular catheter connections, is needed urgently to prevent a misconnection with potential morbidity or mortality of children.

PMID:
24401324
PMCID:
PMC3895754
DOI:
10.1186/1756-0500-7-17
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center